- A potentially life-threatening drug-induced syndrome that results from synaptic increase in serotonin (5-hydroxytryptamine [5-HT]) concentrations and stimulation of peripheral and CNS serotonergic receptors
- Classically characterized by a triad of symptoms that include mental status changes, neuromuscular hyperactivity, and autonomic instability.
- Onset is usually within 24 hours with the majority occurring within 6 hours of exposure to, or change in, dosing of a serotonergic agent. Rarely, reported weeks after discontinuation of serotonergic agents
- It is a concentration-dependent toxicity that can develop in any individual who has ingested drug combinations that synergistically increase synaptic 5-HT.
- Serotonin toxicity occurs in three main settings: (i) therapeutic drug use, which often results in mild to moderate symptoms; (ii) intentional overdose of a single serotonergic agent, which typically leads to moderate symptoms; and (iii) as the result of a drug interaction between numerous serotonergic agents (most commonly, selective serotonin reuptake inhibitors [SSRIs], serotonin noradrenergic reuptake inhibitors [SNRIs], and monoamine oxidase inhibitors [MAOIs]), most often associated with severe serotonin toxicity.
Increased risk through polypharmacy given frequent use of serotonergic analgesics, antibiotics, and antidepressants.
- Similar manifestations in children and adults.
- Aside from altering medication dosing, general management is unchanged in pediatric patients.
- Consider toxic ingestion of serotonergic agents prescribed to caregivers of pediatric patients.
- Symptoms in neonates may include tremors, increased muscle tone, jitteriness, shivering, feeding/digestive disturbances, irritability, agitation, sleep disturbances, increased reflexes, excessive crying, and respiratory disturbances.
- Serotonin levels are increased from baseline during an uncomplicated pregnancy with preeclamptic patients demonstrating a 10-fold increase in serotonin levels.
- Third-trimester exposure to SSRIs has been associated with transient neonatal complications that may reflect either acute drug withdrawal or serotonergic toxicity.
Seen in about 14–16% of SSRI overdose patients
- In a 2008 study, SSRIs were responsible for adverse events in 18.8% of cases, with 55.7% due to intentional causes, 39.5% unintentional, and remainder of causes unknown. 46.6% had symptoms requiring hospitalization, and significant toxic effects occurred in 90 patients with two resultant deaths (1)[A].
- The incidence of serotonin syndrome is rising because serotonergic agents are increasingly prescribed and often in combination with other serotonergic agents. However, the true incidence is unclear due to potential misdiagnosis and unreported mild cases.
- Affects all age groups
- Predominant sex: male = female
Etiology and Pathophysiology
- Increased synaptic 5-HT or agonist concentration as a result of one or more of the following mechanisms: (i) decreased 5-HT breakdown (e.g., MAOI), (ii) decreased 5-HT reuptake (e.g., SSRI), (iii) increased 5-HT agonists (e.g., tryptophan), (iv) increased 5-HT release (e.g., amphetamines), and (v) CYP2D6 and CYP3A4 inhibitors (e.g., erythromycin)
- Risk is mediated in a dose-related manner to the action of 5-HT/5-HT agonists on 5-HT1A and/or 5-HT2A receptors.
- A number of drugs are associated with serotonin syndrome, which usually involves combination with an SSRI. These include SSRIs (e.g., citalopram, escitalopram, fluoxetine, fluvoxamine, paroxetine, sertraline); MAOIs; SNRIs (duloxetine, venlafaxine, desvenlafaxine); tricyclic antidepressants (e.g., amitriptyline); other antidepressants (nefazodone, trazodone); anxiolytic (buspirone); lithium; triptans; anticonvulsants (Depakote); analgesics (fentanyl, meperidine, pentazocine, tramadol); antibiotics/antivirals (linezolid, tedizolid [weak MAOI], ritonavir); over-the-counter (OTC) cough medications (dextromethorphan); some antipsychotics (risperidone, olanzapine); antiemetics (ondansetron, granisetron); other medications, such as metoclopramide, cyclobenzaprine, L-dopa; dietary supplements (tryptophan); herbal supplements (St. John’s wort, nutmeg); methylene blue; and drugs of abuse (e.g., methylenedioxymethamphetamine [MDMA], cocaine, D-lysergic acid diethylamide [LSD], and amphetamine) (2)[A].
- Recent dose change or overdose of drugs associated with serotonin syndrome
- Comorbid conditions leading to polypharmacy
- The greatest number of adverse events has been shown to be associated with SSRIs in combination with other substances, and the combination of SSRIs and MAOIs carries the greatest risk of developing serotonin toxicity.
- Consider drug–drug interactions when a multidrug regimen is required and avoid if possible.
- Caution patients about taking SSRIs with OTC medications (e.g., dextromethorphan) or herbal supplements (e.g., St. John’s wort) prior to consulting a physician.
- Avoid serotonergic agents for nonpsychiatric disorders (e.g., tramadol for pain relief).
Commonly Associated Conditions
Intentional ingestions/overdose, illicit drug use
There's more to see -- the rest of this topic is available only to subscribers.
Domino, Frank J., et al., editors. "Serotonin Syndrome." 5-Minute Clinical Consult, 27th ed., Wolters Kluwer, 2020. Medicine Central, im.unboundmedicine.com/medicine/view/5-Minute-Clinical-Consult/116962/all/Serotonin_Syndrome.
Serotonin Syndrome. In: Domino FJF, Baldor RAR, Golding JJ, et al, eds. 5-Minute Clinical Consult. Wolters Kluwer; 2020. https://im.unboundmedicine.com/medicine/view/5-Minute-Clinical-Consult/116962/all/Serotonin_Syndrome. Accessed June 3, 2023.
Serotonin Syndrome. (2020). In Domino, F. J., Baldor, R. A., Golding, J., & Stephens, M. B. (Eds.), 5-Minute Clinical Consult (27th ed.). Wolters Kluwer. https://im.unboundmedicine.com/medicine/view/5-Minute-Clinical-Consult/116962/all/Serotonin_Syndrome
Serotonin Syndrome [Internet]. In: Domino FJF, Baldor RAR, Golding JJ, Stephens MBM, editors. 5-Minute Clinical Consult. Wolters Kluwer; 2020. [cited 2023 June 03]. Available from: https://im.unboundmedicine.com/medicine/view/5-Minute-Clinical-Consult/116962/all/Serotonin_Syndrome.
* Article titles in AMA citation format should be in sentence-case
TY - ELEC T1 - Serotonin Syndrome ID - 116962 ED - Domino,Frank J, ED - Baldor,Robert A, ED - Golding,Jeremy, ED - Stephens,Mark B, BT - 5-Minute Clinical Consult, Updating UR - https://im.unboundmedicine.com/medicine/view/5-Minute-Clinical-Consult/116962/all/Serotonin_Syndrome PB - Wolters Kluwer ET - 27 DB - Medicine Central DP - Unbound Medicine ER -